News & Blog
Elmiron and Vision Changes
Talk to Your Provider The Interstitial Cystitis Association (ICA) is aware of recent studies appearing in peer-reviewed medical journals that show an association between the use of pentosan polysulfate sodium (Elmiron) and retinal abnormalities (called “pigmentary maculopathy”). The relatively rare patient who develops this condition may suffer vision changes or loss. However, other research is showing different results. It is important to note that the U.S. Food and Drug Administration (FDA) has not taken any action or issued any alerts regarding the toxicity of the medication, but has added Elmiron to its watch list of drugs or drug classes for which there is a potential sign of serious risk or new safety information. The drug’s manufacturer has also added language about pigmentary maculopathy to Elmiron’s prescribing information and other documentation (see https://bit.ly/3jXBoFr).
“Although most of these cases occurred after three years of use or longer, cases have been seen with a shorter duration of use. While the etiology is unclear, cumulative dose appears to be a risk factor,” the prescribing information states. “Visual symptoms in the reported cases included difficulty reading, slow adjustment to low or reduced light environments, and blurred vision. The visual consequences of these pigmentary changes are not fully characterized. Caution should be used in patients with retinal pigment changes from other causes in which examination findings may confound the appropriate diagnosis, follow-up, and treatment.” The prescribing information further recommends that physicians obtain a detailed ophthalmologic history of all patients before starting treatment with Elmiron, followed by a “baseline retinal examination” within six months of starting treatment and “periodically while
“If pigmentary changes in the retina develop, then risks and benefits of continuing treatment should be re-evaluated, since these changes may be irreversible,” the prescribing information states. “Follow-up retinal examinations should be continued given that retinal and vision changes may progress even after cessation of treatment.”
As more data regarding this issue is accrued and analyzed, the ICA recommends that patients taking Elmiron discuss these reports with their healthcare professional. Continuance or discontinuance of the medication based upon risks versus benefits can be discussed.